Arizona, 2009

Damaging Wind in Arizona, July 7, 2009

July 7, 2009 · NWS TWC · 1 event in 1 county or zone

A strong surge of moisture from the Gulf of California resulted in scattered thunderstorms across southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong surge of moisture from the Gulf of California resulted in scattered thunderstorms across southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:23 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 2:23 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE JUL 7 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER
ARIZONA THROUGH FRIDAY. DESPITE THIS GENERALLY UNFAVORABLE MONSOON
PATTERN...PLENTY OF LOW LEVEL MOISTURE SURGING NORTH FROM THE GULF
OF CALIFORNIA WILL CONTINUE TO SUPPORT AT LEAST SOME AFTERNOON AND
EVENING THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY...THIS MOISTURE
SUPPLY WILL BE TEMPORARILY CUT OFF AS THE HIGH STRENGTHENS ALONG THE
ARIZONA-NEW MEXICO BORDER. THIS WILL LEAD TO OPPRESSIVE HEAT OVER
THE DESERTS THIS WEEKEND...AND WILL SUPPRESS THUNDERSTORM
DEVELOPMENT. THE SOMEWHAT DRIER PATTERN WILL BE BRIEF...WITH A MORE
TYPICAL MONSOON FLOW PATTERN EXPECTED BY EARLY NEXT WEEK.

&&

.DISCUSSION...TSTMS SO FAR TODAY HAVE BEEN STRONGEST ALONG THE
INTERNATIONAL BORDER...WITH CONVECTION NORTH OF A CLIFTON-SAFFORD-
TUCSON-SELLS LINE FIGHTING THE STRENGTHENING MID LEVEL CAP. AREAS S
OF TUCSON WILL CONTINUE TO BE OUR HOT SPOT FOR THE REST OF THE
AFTERNOON. HAVE ADJUSTED POPS TO FIT RADAR AND SATELLITE TRENDS...
MOSTLY TO RAISE A BIT NEAR THE INTERNATIONAL BORDER...AND LOWER A
BIT FROM TUCSON NORTH. ANOTHER UNCOMFORTABLY WARM NIGHT IS IN STORE
AS DEWPOINTS REMAIN QUITE HIGH.

NEXT COUPLE OF DAYS DO NOT LOOK AS SUPPRESSED AS FIRST THOUGHT...
ALTHOUGH WERE NOT TALKING ABOUT ANYTHING BETTER THAN LOW-MID GRADE
COVERAGE AS 500MB TEMPS HOVER AROUND -4C. MOISTURE CONTINUES TO
STREAM NORTH FROM THE GULF OF CA...AND WHILE THE UP-GULF PRESSURE
DIFFERENTIAL HAS WEAKENED TO 4MB...THE THERMAL SURFACE LOW WILL
CONTINUE TO STRENGTHEN AND SHOULD HELP MAINTAIN AT LEAST A MODEST
FEED THROUGH THU. LOW LEVEL STEERING FLOW WILL ALSO INCREASE A
BIT...TURN MORE TO THE S-SE WED...S-SSW THU...AND THEN BACK TO SE ON
FRI AS THE HIGH STRENGTHENS AND CONSOLIDATES. THAT IS A BIT MORE
FAVORABLE FOR PUSHING STORMS/OUTFLOWS OFF THE HIGHER TERRAIN. WHILE
WARM TEMPS AND WEAKLY CONFLUENT FLOW ALOFT WILL CONTINUE TO HINDER
WIDESPREAD DEVELOPMENT...AVAILABLE MOISTURE AND WARMER SURFACE TEMPS
WARRANT A SLIGHT POP RAISE.

UNFORTUNATELY...OUR HEAT WAVE FORECAST IS STILL ON TRACK FOR THE
WEEKEND. LATEST MODELS AND ENSEMBLES ARE ALMOST UNANIMOUS IN
TEMPORARILY CENTERING THE HIGH OVER SE AZ/SW NM AS 500MB TEMPS RISE
TO -2C AND 700MB TEMPS RISE TO 16-17C. FOR ABOUT 48HRS...THE HIGH
ALSO STACKS VERTICALLY FROM 700-300MB WHICH TRANSLATES TO STRONG
SUBSIDENCE...A TEMPORARY SHUTDOWN OF GULF OF CA INFLOW...AND THE
REDIRECTION OF ANY TRIGGERING DISTURBANCES TO OUR SOUTH. MEX MOS IS
A BIT COOLER THAN WERE ADVERTISING...POSSIBLY BECAUSE AT DAYS 4-6
MEX TRENDS A LITTLE TOO STRONGLY TOWARD CLIMO. 850-700MB
THICKNESSES...700MB TEMPS...AND THE +2 STANDARD DEVIATION 500MB
HEIGHT ANOMALIES ALL SUPPORT HEAT ADVISORY LEVELS FOR NOT JUST THE
DESERTS...BUT PERHAPS EVEN THE HIGHER ELEVATION EASTERN VALLEYS.
THROW THAT ON TOP OF VERY WARM LOWS AND WE ARE TALKING ABOUT
OPPRESSIVE HEAT...EVEN BY OUR STANDARDS. THE VERY WARM TEMPS ALOFT
AND WEAK UNIDIRECTIONAL FLOW SHOULD VIRTUALLY SHUT DOWN THE VALLEYS
WHILE EVEN MOUNTAIN TSTMS STRUGGLE. THAT SITUATION WILL NOT LAST FOR
LONG...MAYBE A DAY OR TWO AT MOST. THE LAST COUPLE GFS AND ECMWF
RUNS SUPPORT OUR SUSPICION THAT EVENTUALLY...THIS RIDGING WILL
PRECEDE A POTENTIALLY BIG UPSWING IN THE MONSOON. AS EARLY AS SUN
NIGHT THE UPPER HIGH IS FORECAST TO BREAK DOWN A BIT...SHIFT INTO
THE 4 CORNERS...UNSTACK VERTICALLY...AND OPEN THE DOOR FOR AN UPPER
LEVEL INVERTED TROUGH. 500MB TEMPS ARE NOW PROGGED TO FALL QUITE A
BIT BY MON AS THE UP-GULF PRESSURE DIFFERENTIAL STRENGTHENS TO
6MB...PERHAPS EVEN HIGHER AS MCSS START TO ROLL WEST OFF THE SIERRA
MADRES. HAVE SPED UP THE TREND INDICATED BY THE GFS /THE GFS IS
USUALLY TOO SLOW WITH MONSOON MOISTURE RETURNS/ AND BROUGHT US A BIT
ABOVE CLIMO BY EARLY NEXT WEEK AS TEMPS FALL BACK A BIT WITH THE
INCREASING HUMIDITY.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO POSE A THREAT
TO BOTH KOLS AND KDUG THROUGH 03Z...WITH VERY BRIEF MVFR/IFR AND
GUSTS NEAR 40KTS. A TSTM EARLIER THIS AFTERNOON BROUGHT VSBY BRIEFLY
TO 1/2SM AT KFHU WITH A 35KT GUST. ALTHOUGH A TSTM CANNOT BE RULED
OUT AT KTUS...MOST OF THE ACTIVITY NEAR THAT LOCATION WILL REMAIN
CONFINED NEAR THE MOUNTAINS EARLY THIS EVENING AS THE ACTIVITY
DRIFTS SE. EXPECT THE TSTM TO DIMINISH BY 04Z WITH TERRAIN DRIVEN
WINDS LESS THAN 10 KTS OVERNIGHT AND A FEW SCATTERED MID LEVEL
CLOUDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS
HUMIDTIES REMAIN QUITE HIGH. HOWEVER OVER THE WEEKEND...HOT AND
RATHER DRY WEATHER IS EXPECTED WITH A REDUCED RISK OF THUNDERSTORMS
AND WETTING RAINS. THAT COULD DRY FUELS RATHER
QUICKLY...PARTICULARLY IN LOWER ELEVATIONS.

&&

.CLIMATE...THE LAST TIME TUCSON REACHED 110 DEGREES WAS ON JUNE 21
2008. THE ALL TIME RECORD HIGH FOR JULY IN TUCSON IS 114 SET ON JULY
28 1995 AND JULY 4 1989.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 9:56 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST TUE JUL 7 2009

AZZ019-029>035-081200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
956 AM MST TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE LOWER LEVELS OF THE AIRMASS ACROSS SOUTHEAST ARIZONA SAW A
REINFORCEMENT MOIST AIR LAST NIGHT AND EARLY THIS MORNING FROM
MOISTURE RESIDING ACROSS SONORA MEXICO. HOWEVER...WARMER AND MORE
STABLE AIR ALOFT WILL CONTINUE TO PUSH INTO THE AREA FROM THE
SOUTHWEST TODAY. THIS WILL LIMIT THE BEST CHANCES OF PRECIPITATION
TO LOCATION ACROSS SANTA CRUZ...COCHISE AND SOUTHERN PIMA COUNTIES
TODAY. THE AIRMASS ACROSS THESE LOCATIONS REMAINS QUITE MOIST...SO
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. THE
THREAT OF STRONG...ERRATIC AND GUSTY WINDS ALSO EXISTS.

OTHER LOCATIONS ACROSS SOUTHEAST ARIZONA WILL SEE MORE ISOLATED
COVERAGE OF THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF THESE
STORMS BEING STRONG...ERRATIC AND GUSTY WINDS. ALTHOUGH BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS AS WELL...THE MIXTURE OF
DRIER AIR FROM THE WEST WILL REDUCE THE POSSIBILITY OF VERY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG HIGH PRESSURE WILL BUILD ACROSS NEW MEXICO THE REST OF THE
WEEK...PUSHING INTO SOUTHEAST ARIZONA BY THIS WEEKEND. THIS WILL
EVENTUALLY BRING OPPRESSIVE HEAT TO SOUTHEAST ARIZONA. VERY WARM
TEMPERATURES ALOFT WILL SUPPRESS THUNDERSTORM DEVELOPMENT THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 7, 5:55 PM MST
Where
Pima County, Tuscon Ryan Fld Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.130, -111.170

AWOS measured a wind gust of 59 mph at Ryan Field at 5:55 PM MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170939.